Burning the candle at both ends — Using stimulant drugs to study
Originally Published: September 19, 2003 - Last Updated / Reviewed On: May 3, 2013
I have a large amount of course work, which is combined with a job and extra-curriculars, and while I want to succeed in all of them, I find that I simply don't have enough time, even though I currently sleep only 4 or 5 hours a night. I mentioned this to a group of my friends here at school, and it turns out they all take stimulants to help them manage jam-packed undergraduate life. The pills are called ADDERALL and PROVIGIL. I have acquired some for myself, but before I take them, could you tell me if either has serious health risks? I do not have any other health problems or take any other medications. A few of my friends tell me that they sometimes stay awake for as long as 3 or 4 days. If it is reasonably safe, that would be great! Thank you.
No time for sleep
Given the fact that this is a top-notch school, it's total hoo-ha that you haven't included any info on all the non-hard core, but still illegal, "study stimulants." Is all this ADDERALL gonna do me permanent damage or what?
awaiting your response,
Dear No time for sleep and awake,
Your questions bring to mind a poem:
I burn my candle at both ends, It will not last the night.
But ah, my foes, and oh, my friends,
It gives a lovely light.
— Edna St. Vincent Millay
Academics, jobs, extracurricular activities, a social life, and other responsibilities eat up students' time. It makes logical sense that you'd feel the need to burn your candle at both ends, just to get everything done. It also makes sense that you'd be curious about substances that promise to help you burn your candle for just a little bit longer. While drugs such as Provigil and Adderall may help you stay awake, taking them can be risky, especially when used without a health care provider's prescription and supervision.
Adderall, or amphetamine-dextroamphetamine, is a prescription stimulant that is used to treat the sleep disorder narcolepsy, as well as attention-deficit disorder with hyperactivity (ADHD). Adderall is a habit-forming drug, meaning that people who use it excessively or improperly can become physically and psychologically dependent on it. People who take this medication regularly for several weeks need to be careful when going off of it in order to avoid withdrawal symptoms. People who take MAOI (monoamine oxidase inhibitors) anti-depressant medication or have heart problems, glaucoma (an eye condition), or a history of substance abuse need to avoid using Adderall.
Someone needs to stop taking Adderall and to see a health care provider immediately if s/he has any of the following uncommon, but serious, side effects:
- Irregular heartbeat
- Allergic reaction, such as difficulty breathing, hives, facial swelling, and/or closing of the throat
- Extremely high blood pressure (symptoms include severe headaches and vision problems)
- Abnormal behavior or confusion
More commonly, Adderall can cause some less serious side effects. While these do not require emergency medical attention, it's a good idea to consult a health care provider if someone has any of the following:
- Increased heart rate
- Diarrhea or constipation
- Erection problems
- Changes in sex drive
- Loss of appetite
Similar to Adderall, Provigil (also called modafinil) is a prescription drug used to treat people with sleep disorders. Provigil can also be habit forming and, similar to Adderall, can lead to physical and psychological dependence and withdrawal symptoms if used improperly. Provigil can also decrease the effectiveness of hormone-based birth control options, such as Norplant and Depo-Provera.
People with the following conditions need to avoid taking Provigil:
- Heart problems or chest pain
- High blood pressure
- History of mental illness
- Kidney disease
- Liver disease
Provigil's serious, uncommon side effects, those that call for immediate medical attention, are allergic reaction, extremely low or high blood pressure, and breathing problems. Provigil's less serious side effects can include headache, nausea, and insomnia.
When dealing with medications such as these, it's wise to check in with a health care provider before giving anything a try. Both Adderall and Provigil affect different people in different ways. Until someone is sure how either one makes him or her feel, it's best to be safe. Since both drugs act on the body's central nervous system, it's a good idea to be cautious when driving or performing any task that requires alertness and coordination. Drug interactions are another consideration — both medicines can interact with many other substances, too many to list here — and the potential to overdose is also a concern.
As you're trying to figure out how to manage your time, it might be helpful to know that non-chemical resources can help you deal with the flood of commitments that accompany student life. Take a look at the responses on stress and time management before you decide to jump on the study stimulant bandwagon — they're listed in the Related Q&As section below. One of the keys to managing your time is prioritizing your responsibilities, commitments, and activities — which can include saying no. It may seem counterintuitive, but there is solid research demonstrating that the use of study drugs does not improve learning and in some studies students using study drugs have not seen any improvement in grades and GPA. This may sound crazy considering the high-achieving culture present at many universities, but it is possible to make choices to drop some of your commitments to get enough sleep and better manage your most important responsibilities.
March 20, 2012508867
July 1, 200821274
To the reader:
Besides the obvious danger of addiction, I want to point out another drawback: Those stimulants may be sabatoging your studies. I learned in my Drugs and Behaviour course...
To the reader:
Besides the obvious danger of addiction, I want to point out another drawback: Those stimulants may be sabatoging your studies. I learned in my Drugs and Behaviour course that stimulants (and many other drugs) cause dissociation: While under the influence you may forget the things that you learned while drug-free, and the facts you learned while under the influence may be lost to you once the drug wears off. So the only way to consistently learn and retain information is to be perpetually in one state or the other.
Keep in mind that many tests rely on reasoning and problem-solving and not just memorization. A clear head may be more important than a list of facts and figures. Happy studying!
November 27, 200621145
I am an "older" female, at this time trying to live through withdrawing from Adderall. If I had known I would have to face this, I never would have started in the...
I am an "older" female, at this time trying to live through withdrawing from Adderall. If I had known I would have to face this, I never would have started in the first place.
I have been on Adderall for almost 2 years now. I started out on 20 mg 3 x a day and am now on 30 mg 4 x a day. The rug was pulled out from under me 3 weeks ago when my husband abruptly quit his job, leaving us with no medical insurance. My first reaction, I kid you not, was not "how are we going to make our house payment?" but, "what am I going to do about my Adderall?" I worried a lot about this, and then the fateful day finally came when the pharmacist said "that'll be $168 please."
When you're used to paying $15 WITH a decent income, and now faced with having to pay $168 with NO income... lets just say it's a no-brainer.
Yesterday was my first Adderall-free day, and it was a nightmare. All I did all day was literally sleep... the same with today, except for this brief time period I am spending to try to find out how long it will be before I can return to my normal, pre-Adderall self.
Let me just say that even though I was getting legit prescriptions from my family doc, I was not using it illegally. Although your reasons also seem very noble, I would strongly advise against doing this. Believe me YOU DON'T WANT TO HAVE TO GO THROUGH THIS.
July 7, 200621076
I am 18 and also a college student. I have two jobs and to top it all off, I have Multiple Sclerosis. I am currently on provigil because I am so tired all of the time. That is what...
I am 18 and also a college student. I have two jobs and to top it all off, I have Multiple Sclerosis. I am currently on provigil because I am so tired all of the time. That is what attracted me to your question, but upon thinking about it, I have realized that you should not try these drugs. First of all, you could get addicted. Second of all, its illegal. Third, you could have it so much worse... you don't need some silly drug to help you get through your day like I do. You have your health... please don't ruin it!